Oklahoma, 2013

Flood in Oklahoma, May 21 to 23, 2013

May 21 to 23, 2013 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along a cold front from southwest to east central Oklahoma during the early morning hours of the 21st. The front moved slowly southward and became nearly stationary near the Red River during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a cold front from southwest to east central Oklahoma during the early morning hours of the 21st. The front moved slowly southward and became nearly stationary near the Red River during the day. Widespread and persistent thunderstorm activity occurred along and north of the front for much of the day resulting in locally heavy rainfall across much of southeastern Oklahoma. This heavy rainfall resulted in moderate flooding of the Kiamichi River near Antlers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 5:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 21, 5:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE MAY 21 2013

.DISCUSSION...

THE 00Z TAF DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
RAIN/STORMS ARE MOVING OUT...WITH SKIES CLEARING THIS EVENING. DUE
TO THE RECENT RAINS AND WET GROUND...SOME PATCHY FOG WILL LIKELY
DEVELOP. THINK THE FOG WILL BE MOST PROMINENT OVER SOUTHEAST OK
WHERE THE HEAVIEST RAINS FELL SO I HAVE BROUGHT KMLC DOWN TO IFR
VSBY. THE HYDROLAPSE BECOMES UNFAVORABLE FOR WIDESPREAD DENSE FOG
TONIGHT AS THE BOUNDARY LAYER DRIES OUT AFTER MIDNIGHT. SO FOR
NOW STAYED CONSERVATIVE ON VSBYS AT THE OTHER SITES.

LACY

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT TUE MAY 21 2013/

DISCUSSION...
LINEAR MCS THAT HAS FORMED AHEAD OF COMPACT UPPER SYSTEM SURGING
ACROSS OK/TX IS CURRENTLY MOVING ACROSS PORTIONS OF SERN OK. THE
LINE HAS BEEN STRONG/MARGINALLY SEVERE SO FAR...AND STILL COULD SEE
SOME 60+ MPH WIND GUSTS OVER THE NEXT FEW HOURS. HRRR HAS SHOWN A
VERY GOOD HANDLE ON THE COMPLEX...WITH THE LEADING EDGE EXITING OUR
FORECAST AREA AROUND 22Z-23Z. CURRENT FLASH FLOOD WATCH IS SET TO
EXPIRE AT 00Z...ALTHOUGH MAY EXTEND IT A FEW MORE HOURS. WILL TAKE A
LAST LOOK AT RADAR BEFORE FINAL DECISION. OTHERWISE...PARTIALLY
CLEARING SKIES ALONG WITH DRIER LOW-LEVEL AIR WILL ALLOW TEMPS TO
FALL INTO THE 50S FOR MUCH OF THE AREA.

WEAK SURFACE BOUNDARY MAY BE PRESENT ACROSS THE AREA ON
WEDNESDAY...ALTHOUGH ATMOSPHERE SHOULD BE TOO DRY AND WORKED OVER TO
SUPPORT PRECIPITATION.

UPPER PATTERN WILL BECOME INCREASINGLY AMPLIFIED BY MID-TO-LATE
WEEK...WITH RIDGING THROUGH THE PLAINS SANDWICHED BY DEEP UPPER
SYSTEMS ACROSS THE PAC NW AND THE EAST COAST. MODELS SUGGEST THAT
SEVERAL WEAK WAVES WILL MOVE INTO THE MEAN RIDGE POSITION...WITH AT
LEAST SOME LOW POPS WARRANTED ACROSS WRN SECTIONS IN THE VERY
WARM/MOIST AIRMASS.

UPPER RIDGE SHOULD FLATTEN SOME ACROSS THE SRN/CENTRL PLAINS GOING
INTO THE WEEKEND. WITH THE FORECAST AREA ALONG THE SRN EDGE OF THE
STRONGER UPPER FLOW...SHOULD SEE PERIODIC SHOWER/THUNDERSTORM
EPISODES...ESPECIALLY ACROSS NE OK/NW AR. TOUGH TO PINPOINT WHICH
DAY WILL HAVE THE BEST CHANCES...SO HAVE MAINTAINED GENERAL CHANCE
POPS FOR ABOUT THE NRN HALF OF THE AREA FOR THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  81  58  78 /  10   0  10  20
FSM   58  83  62  81 /  60  10  10  10
MLC   55  83  61  84 /  20   0  10  20
BVO   52  81  54  77 /  10   0  10  20
FYV   54  79  55  76 /  70  10  10  10
BYV   56  79  55  77 /  70  10  10  10
MKO   55  82  60  79 /  20  10  10  20
MIO   54  78  56  78 /  20  10  10  10
F10   55  82  61  79 /  10   0  10  20
HHW   60  85  64  85 /  20   0  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...30
Hazardous weather outlook, May 21, 3:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT TUE MAY 21 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 PM CDT TUE MAY 21 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET..ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA INTO NORTHEAST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF STRONG STORMS HAS WORKED ITS WAY ENTIRELY OUT OF THE
AREA... WITH WIDESPREAD RAIN CONTAINING EMBEDDED THUNDERSTORMS
CONTINUING BEHIND IT. PRECIPITATION WILL SLOWLY END FROM
NORTHWEST TO SOUTHEAST THIS EVENING. UNTIL THEN... MODERATE RAIN
ACROSS EASTERN OKLAHOMA AND WESTERN OKLAHOMA WILL ADD TO ALREADY
HIGH TOTAL AMOUNTS. AREAL FLOODING IS OCCURRING AND WILL CONTINUE
THIS EVENING AS RUNOFF PERSISTS. A LIMITED THREAT FOR AN ISOLATED SEVERE
STORM WILL PERSIST INTO THIS EVENING ACROSS FAR SOUTHEAST OKLAHOMA
UNTIL THE UPPER SYSTEM FINALLY MOVES PAST THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA LATER THIS
WEEK AND WILL THEN REMAIN IN THE VICINITY FOR SEVERAL DAYS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM THURSDAY
THROUGH MONDAY AS A RESULT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 21, 1:58 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT TUE MAY 21 2013

ARZ029-OKZ049-053-074>076-212100-
CHOCTAW OK-HASKELL OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-SEBASTIAN
AR-
258 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN SOUTHEAST OKLAHOMA
     CHOCTAW...EASTERN HASKELL...LE FLORE...PUSHMATAHA AND LATIMER

AT 258 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF KANIMA TO 3 MILES SOUTHEAST OF
YANUSH TO GAY...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3393 9559 3387 9583 3537 9513 3539 9489
      3536 9492 3529 9463 3530 9449 3542 9442
      3535 9423 3545 9408 3497 9422 3492 9444
      3451 9446 3450 9504 3424 9504 3423 9514
      3393 9516 3395 9522 3388 9526 3386 9539
TIME...MOT...LOC 1958Z 274DEG 39KT 3533 9494 3468 9528
          3393 9561
Special weather statement, May 21, 2:56 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
356 PM CDT TUE MAY 21 2013

ARZ019-020-029-OKZ076-212145-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-
356 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     FRANKLIN AND SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 356 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF CASS TO 3 MILES SOUTHWEST OF
EXCELSIOR TO OCTAVIA...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...OCTAVIA...BIG
CEDAR...MUSE...HODGEN...HEAVENER...HOWE...CAMERON...ROCK ISLAND...
POCOLA...ARKOMA...PLEASANT HILL...LIBERTY...PARADISE...CROSSROADS...
MILLTOWN...PATTERSON...MILL CREEK...PINEY...ALIX...TAFT...CONCORD...
OZARK...MULBERRY...CHARLESTON...BRANCH...URSULA...PETER PENDER...
VESTA...MEG...DENNING...CECIL...ALTUS...TONEY...LONELM...CRAVENS...
WATALULA...JETHRO...MOUNTAIN TOP...FERN...BARNES...TURNERS BEND...
CASS...REDDING...WIEDERKEHR VILLAGE...FORT SMITH...HARTFORD...
HACKETT...GREENWOOD...BARLING...LAVACA...ARKOLA...HUNTINGTON...
MIDLAND...DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...JENSON...
EXCELSIOR...MANSFIELD...BONANZA...FORT CHAFFEE...JENNY LIND...RYE
HILL...BLOOMER...CENTRAL CITY...VAN BUREN...ALMA...KIBLER...
SHIBLEY...FURRY...DYER...HEAVENER RUNESTONE STATE PARK...ETNA AND
FORT SMITH REGIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3536 9375 3540 9380 3532 9381 3532 9390
      3523 9393 3522 9402 3513 9404 3514 9413
      3510 9414 3507 9423 3496 9424 3492 9444
      3451 9446 3450 9490 3539 9443 3575 9392
      3577 9386 3577 9370 3538 9370
TIME...MOT...LOC 2056Z 243DEG 51KT 3575 9377 3518 9430
          3455 9464

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pushmataha

When
May 21, 6:00 PM CST to May 23, 3:00 AM CST
Where
Pushmataha County, 1 mi NW of Antlers to 3 mi NE of Moyers
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.240, -95.632

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 7:00 pm CDT on May 21st. The river crested at 30.68 feet at 10:00 am CDT on the 22nd, resulting in moderate flooding. The river fell below flood stage at 4:00 am CDT on the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451268.